Intermediate asymptotics homogeneity and self-similarity: Long time behavior for u <inf>t</inf> = Δφ(u)

José A. Carrillo, Marco Di Francesco, Giuseppe Toscani

Research output: Contribution to journalArticleResearchpeer-review

16 Citations (Scopus)

Abstract

We investigate the long time asymptotics in L 1+ (R) for solutions of general nonlinear diffusion equations u t = Δφ(u). We describe, for the first time, the intermediate asymptotics for a very large class of non-homogeneous nonlinearities φ for which long time asymptotics cannot be characterized by self-similar solutions. Scaling the solutions by their own second moment (temperature in the kinetic theory language) we obtain a universal asymptotic profile characterized by fixed points of certain maps in probability measures spaces endowed with the Euclidean Wasserstein distance d 2. In the particular case of φ(u) ∼ um at first order when u ~ 0, we also obtain an optimal rate of convergence in L 1 towards the asymptotic profile identified, in this case, as the Barenblatt self-similar solution corresponding to the exponent m. This second result holds for a larger class of nonlinearities compared to results in the existing literature and is achieved by a variation of the entropy dissipation method in which the nonlinear filtration equation is considered as a perturbation of the porous medium equation.
Original languageEnglish
Pages (from-to)127-149
JournalArchive for Rational Mechanics and Analysis
Volume180
Issue number1
DOIs
Publication statusPublished - 1 Apr 2006

Fingerprint Dive into the research topics of 'Intermediate asymptotics homogeneity and self-similarity: Long time behavior for u <inf>t</inf> = Δφ(u)'. Together they form a unique fingerprint.

  • Cite this